South Dakota, 2017

Hail and Damaging Winds in South Dakota, June 11, 2017

June 11, 2017 · NWS ABR · 21 events in 9 counties and zones

Severe thunderstorms developed north of a warm front across parts of central South Dakota early in the morning hours. These storms tracked along from west to east bringing large hail from quarter size to the size of tennis balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed north of a warm front across parts of central South Dakota early in the morning hours. These storms tracked along from west to east bringing large hail from quarter size to the size of tennis balls. As they moved into northeast South Dakota, the storms developed into a line as it moved east and bowed out. Sixty to ninety mph winds occurred across parts of Clark, Codington, Hamlin and Deuel counties. Many trees were damaged or blown down in these counties along with some buildings damaged. In Goodwin, beams from a shed went through the roof of a house. Much of the roof on another shed was blown off. A power pole was also snapped in Watertown along with a tree falling onto a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 10, 11:42 PM CST, 48 minutes earlier.

Area forecast discussion, Jun 10, 11:42 PM CST, 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1242 AM CDT Sun Jun 11 2017

.UPDATE...
Issued at 1242 AM CDT Sun Jun 11 2017

06z aviation discussion updated below.

UPDATE Issued at 910 PM CDT Sat Jun 10 2017

Showers and thunderstorms have begun to develop across the western
part of the state. This round looks to track mainly across the
northwestern CWA, with additional development still expected
across the southern CWA during the overnight hours. Have adjusted
POPs slightly for tonight, and some for Sunday as well as latest
CAMS models indicate precipitation may move out of the area a
little quicker than was previously forecast. No changes made to
winds or temperatures at this time.

&&

.SHORT TERM...(This Evening through Sunday Afternoon)
Issued at 310 PM CDT Sat Jun 10 2017

Shower/thunderstorm chances are the main threat in the early part of
the short term. A cold front will continue to make its way east
overnight, but then should splay out west to east over Nebraska.
Later tonight the front will likely start to move north again as LLJ
begins to crank up. Meanwhile aloft a quite subtle wave in satellite
wave imagery over the southern Rockies is expected to move toward
southern South Dakota late tonight. The combination of a PV
anomaly aloft and slowly returning moisture/instability/WAA with
LLJ will probably be enough to get a cluster or two of elevated
storms going over southern South Dakota late. Those storms will
probably track along or just north of I90 where the cap is
weakest. Other storms may form in the evening over western SD and
then track northeast into the northwest part of our county
warning area overnight. Those storms are somewhat displaced from
the best instability and probably will remain below severe limits.
Elevated storms that form over southern SD will have better
potential to become severe given feed of unstable/moist air with
LLJ late, and overall decent deep layer shear. Showers/storms may
linger through Sunday morning in the northeast CWA, but then it
appears the remainder of the day will probably be quiet.
Temperatures should cool off overnight given the dry post frontal
LL airmass over especially the northern forecast area. Convective
debris cloudiness and east/northeasterly winds may keep temps a
little cooler on Sunday, but still above normal.

.LONG TERM...(Sunday Evening through Saturday)
Issued at 310 PM CDT Sat Jun 10 2017

Unsettled weather will be the main theme in our area. The 500mb low
will be set up along the northern CA/NV border at 00Z Monday. At the
surface, the cold front will be set up from the parent low across NE
through far southeastern SD and southern MN. At this point, the
evolution is still a little uncertain, but the 500mb low ejecting
northward into ID by the end of the day Monday will bring a
temporary ridge across our area. While the southern portions of the
forecast area may be capped, with 700mb temps of 10-13C, and more so
Monday night into Tuesday morning over the east. The best chance of
stronger storm development looks to remain across western SD, closer
to the 500mb low. Look for the sfc low over NE to either remain
steady before retrograding across western NE and SD late Monday
night, lifting the cold front back north as a warm front Monday
night-Tuesday. The sfc low will push across central SD on Tuesday as
an additional low develops under the 500mb low as it crosses eastern
SD on Tuesday.

Model solutions look pretty consistent with the overall 500mb flow,
with the low exiting across western ND and into south central Canada
on Wednesday. The 00Z run of the Canadian was deeper and faster with
the sfc low exit into south central Canada Tuesday night into
Wednesday. The passage of the cold front looks to be our next chance
of showers/storms late Tuesday afternoon into Tuesday night. Will
need to wait and see what can develop across eastern SD and western
MN. The cold front looks to finally exit to our east Wednesday
afternoon, as the entire system shifts farther into Canada. Zonal
flow should set up at 500mb, with a ridge building in at the sfc
through the rest of the period. For those looking for a cool down,
we will likely need to wait until next weekend, when 850mb temps
fall into the low teens to upper single digits (coolest over our
northeast).

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1242 AM CDT Sun Jun 11 2017

Showers and thunderstorms will spread from west to east across
the CWA overnight into Sunday morning. Periods of MVFR cigs and
vsbys are possible with the thunderstorms. By midday Sunday, VFR
conditions will prevail across the entire area.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...TDK
LONG TERM...KF
AVIATION...Mohr
Hazardous weather outlook, Jun 10, 8:08 AM CST, 16 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
908 AM CDT Sat Jun 10 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111415-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
908 AM CDT Sat Jun 10 2017 /808 AM MDT Sat Jun 10 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible late tonight through Sunday
morning. Some thunderstorms could produce large hail and strong
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible Sunday morning, mainly across
eastern South Dakota and west central Minnesota. Large hail and
strong winds will be the main threats with any stronger storms
that develop.

There will be additional chances for thunderstorms Sunday night
through Monday night. Strong to severe storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KF

The radar

The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

15 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Jones

When
June 11, 12:30 AM CST
Where
Jones County, 8.53 mi NNE of Okaton
Measured
1 in hail
Reported by
Public
Coordinates
43.990, -100.860

Hail, Lyman

When
June 11, 12:30 AM CST
Where
Lyman County, 2.94 mi SSW of Mc Clure
Measured
2.5 in hail
Reported by
Public
Coordinates
44.040, -100.270

Hail, Lyman

When
June 11, 12:42 AM CST
Where
Lyman County, 9.58 mi WNW of Lower Brule
Measured
1.75 in hail
Reported by
Public
Coordinates
44.130, -99.750

Hail, Lyman

When
June 11, 12:45 AM CST
Where
Lyman County, 0.99 mi W of Lower Brule
Measured
1 in hail
Reported by
Public
Coordinates
44.080, -99.590

Hail, Lyman

When
June 11, 1:30 AM CST
Where
Lyman County, 0.85 mi SW of Lower Brule
Measured
1 in hail
Reported by
Public
Coordinates
44.070, -99.580

Hail, Hand

When
June 11, 1:40 AM CST
Where
Hand County, 15.49 mi W of Danforth
Measured
1.25 in hail
Reported by
Public
Coordinates
44.220, -99.190

Hail, Lyman

When
June 11, 2:00 AM CST
Where
Lyman County, 0.85 mi SW of Lower Brule
Measured
1 in hail
Reported by
Public
Coordinates
44.070, -99.580

Hail, Hand

When
June 11, 2:15 AM CST
Where
Hand County, 2.83 mi ENE of Danforth
Measured
1.75 in hail
Reported by
Public
Coordinates
44.270, -98.830

Hail, Buffalo

When
June 11, 2:35 AM CST
Where
Buffalo County, 8.81 mi NNE of Gann Vly
Measured
1 in hail
Reported by
Public
Coordinates
44.150, -98.940

Hail, Deuel

When
June 11, 3:00 AM CST
Where
Deuel County, 3.45 mi S of Brandt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.620, -96.620

Hail, Clark

When
June 11, 3:38 AM CST
Where
Clark County, 0.85 mi NW of Garden City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.960, -97.580

Thunderstorm Wind, Clark

When
June 11, 3:40 AM CST
Where
Clark County, 0.49 mi W of Clark
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.880, -97.730

Seventy mph winds brought some trees down along with many tree branches in Clark.

Hail, Hamlin

When
June 11, 4:25 AM CST
Where
Hamlin County, 3.71 mi WSW of Stone Bridge
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.580, -97.120

Hail, Deuel

When
June 11, 4:30 AM CST
Where
Deuel County, 0.69 mi S of Goodwin
Measured
1 in hail
Reported by
Public
Coordinates
44.870, -96.830

Hail, Grant

When
June 11, 4:30 AM CST
Where
Grant County, 0.69 mi N of Albee
Measured
1 in hail
Reported by
Public
Coordinates
45.060, -96.570

Thunderstorm Wind, Grant

When
June 11, 4:30 AM CST
Where
Grant County, 0.69 mi N of Albee
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.060, -96.570

Three large trees were downed by an estimated eighty mph winds.

Thunderstorm Wind, Deuel

When
June 11, 4:30 AM CST
Where
Deuel County, 0.69 mi S of Goodwin
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
44.870, -96.830

Estimated ninety mph winds brought beams from a shed through the roof of a house. Much of the roof on another shed was blown off.

Thunderstorm Wind, Codington

When
June 11, 4:40 AM CST
Where
Codington County, 0.98 mi W of (Aty)watertown Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.920, -97.170

Seventy mph winds brought some trees down along with causing some power outages in Watertown.

Thunderstorm Wind, Deuel

When
June 11, 4:45 AM CST
Where
Deuel County, Clear Lake Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.770, -96.680

Sixty mph winds were estimated.

Thunderstorm Wind, Deuel

When
June 11, 4:50 AM CST
Where
Deuel County, 1.47 mi NNE of Altamont
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.850, -96.670

Eighty mph winds downed several trees along with snapping several evergreens off just off the ground.

Hail, Grant

When
June 11, 5:05 AM CST
Where
Grant County, 1.47 mi SSE of Revillo
Measured
1 in hail
Reported by
Public
Coordinates
45.000, -96.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 707606, 707607, 707608, 707609, 707610, 707611, 707612, 707613, 707614, 707615, 707642, 707651, 707644, 707646, 707647, 707657, 707658, 707652, 707655, 707654, 707649.